Ohio, 2020

Damaging Winds in Ohio, August 27, 2020

August 27, 2020 · NWS PBZ · 8 events in 2 counties and zones

As a weak cold front dropped south from the Great Lakes on the afternoon of August 27th, a line of thunderstorm was able to develop ahead of the boundary, with a lake breeze off of Lake Erie also aiding inititaion. Sufficient shear plus a strong mid-level jet combined with an unstable environment to create a good severe threat as the storms move to the ESE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$172,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

As a weak cold front dropped south from the Great Lakes on the afternoon of August 27th, a line of thunderstorm was able to develop ahead of the boundary, with a lake breeze off of Lake Erie also aiding inititaion. Sufficient shear plus a strong mid-level jet combined with an unstable environment to create a good severe threat as the storms move to the ESE. The Storm Prediction Center anticipated the threat, placing the region under a slight risk of severe storms. Damaging wind ended up being the primary concern, as many reports of tree and power line damage were received from Carroll and Columbiana Counties. The bulk of the activity quickly shifted east of Ohio by early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 27, 2:03 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 27, 2:03 PM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
303 PM EDT Thu Aug 27 2020

.SYNOPSIS...
Strong to severe thunderstorms are possible again this evening and
again on Friday. Widespread rain is expected Friday night through
Saturday with drier weather expected Sunday and Monday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
No change was made for the afternoon update as convection has been
limited thus far by very warm, and dry mid levels. Nevertheless, a
shortwave moving across the Lakes region indicates a mid level
thermal trough which is expected to support dvlpmnt and more balanced
updraft potential by early eve.

SPC has maintained a slight risk over the forecast area given downdraft
potential and increased deep layer shear, especially over the I80
corridor.

The severe threat will diminish as instability wanes this eve; however,
enough WNW flow aloft will remain with weak shortwaves to keep isolated/scattered
showers going in the warm, moist environment.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
Showers and thunderstorms will continue on Friday with a crossing
weak sfc low and advancing upper trough amid increasing deep tropical
moisture with the remnants of Laura. Isolated severe storms are
possible during the afternoon hours with strong, damaging winds being
the primary threat. Training storms may also cause localized flash
flooding.

The remnants of Hurricane Laura will cross the region late Friday
night into Saturday, eventually merging with the low/trough crossing
southern Ontario. Meanwhile, a cold front will cross the upper
Midwest into the Ohio Valley. Deep tropical moisture associated with
Laura's remnants in advance of this front will serve as the focus
for widespread rainfall late Friday night into Saturday. Efficient
rainfall with training thunderstorms will pose a flash flooding
threat across the area. WPC has highlight most of the region in a
slight risk for excessive rainfall.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The pattern becomes more amplified on Saturday as a ridge builds over
the upper Midwest. This feature will cross the Ohio Valley late in
the weekend, bringing a dry period to the area for Sunday and Monday.
Precipitation chances return on Tuesday with a crossing trough.
Near-average temperatures are expected through the long term.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Isolated to scattered thunderstorms will be possible through the
evening within disturbed flow aloft with best chance from PIT nwd.
Convection should generally diminish overnight with the loss of
diurnal heating, though additional shortwaves may keep isolated
showers going into Friday.

Moisture pooling along the eastern slopes will likely lead to MVFR
cig development Friday morning, with a stationary sfc boundary
sitting north of the forecast area. Additional shortwave support plus
increasing tropical moisture will lead to more widespread convection
Friday.

.Outlook...
Restrictions due to showers and thunderstorms are likely through
Saturday as remnants of Laura move past the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 27, 4:08 AM EST, 12 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
508 AM EDT Thu Aug 27 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-280915-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
508 AM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated to scattered severe storms are possible this afternoon and
evening. Damaging wind gusts and large hail will be the primary
threats, but an isolated tornado will also be possible. Heavy
downpours with stronger thunderstorms may pose a localized flash
flooding hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A slight risk for severe thunderstorms will be possible on Friday.
Stay tuned for changes to these threats.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 27, 12:05 PM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
105 PM EDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     3 ESE LEWISVILLE        40.49N  79.28W
08/25/2020                   INDIANA            PA   SOCIAL MEDIA

            SEVERAL SNAPPED TREES AND DAMAGE TO A BARN ALONG ROUTE
            217 BETWEEN BLAIRSVILLE AND AULTMAN. TIME ESTIMATED
            BASED ON RADAR.

&&

EVENT NUMBER PBZ2001264

JF
Special weather statement, Aug 27, 3:18 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
418 PM EDT Thu Aug 27 2020

PAZ007-008-272045-
Venango-Mercer-
418 PM EDT Thu Aug 27 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHEASTERN MERCER AND SOUTHWESTERN VENANGO COUNTIES...

At 417 PM EDT, a strong thunderstorm was located 10 miles east of
Greenville, or 14 miles northwest of Grove City, moving southeast at
30 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Stoneboro...                      Polk...
Sandy Lake...                     Clintonville...
Fredonia...                       Jackson Center...
Barkeyville...                    Maurice K Goddard State Park...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 122 and 132.
  Interstate 80 in Pennsylvania between mile markers 26 and 33.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4136 8028 4138 8028 4141 8018 4135 7983
      4120 7987 4118 7999 4130 8026
TIME...MOT...LOC 2017Z 301DEG 27KT 4135 8020

Brown
Special weather statement, Aug 27, 3:48 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
448 PM EDT Thu Aug 27 2020

PAZ007-008-013>015-022-272115-
Armstrong-Butler-Clarion-Venango-Lawrence-Mercer-
448 PM EDT Thu Aug 27 2020

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHEASTERN MERCER...SOUTHWESTERN VENANGO...NORTHEASTERN
LAWRENCE...NORTHERN BUTLER...NORTHWESTERN ARMSTRONG AND SOUTHWESTERN
CLARION COUNTIES...

At 448 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles south of Franklin to 8 miles
northeast of Slippery Rock to near Grove City. Movement was south at
25 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
Butler...                         Grove City...
Homeacre-Lyndora...               Shanor-Northvue...
Meridian...                       Slippery Rock...
Meadowood...                      Oak Hills...
Mercer...                         Prospect...
Chicora...                        East Brady...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 103 and 119.
  Interstate 80 in Pennsylvania between mile markers 16 and 45.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4097 7954 4086 7973 4080 8001 4123 8025
      4122 7998 4133 7979
TIME...MOT...LOC 2048Z 346DEG 24KT 4123 7985 4117 7997 4117 8014

Brown

The radar

The Pittsburgh radar (KPBZ), 57 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbiana

When
August 27, 4:40 PM EST
Where
Columbiana County, 1.25 mi ESE of Leetonia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.870, -80.730

A tree was reported to be blown down on Metz Road near Highway 164.

Thunderstorm Wind, Columbiana

When
August 27, 4:46 PM EST
Where
Columbiana County, 3.14 mi W of Middleton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.830, -80.710

A large tree was reported to be downed on County Road 558.

Thunderstorm Wind, Columbiana

When
August 27, 4:50 PM EST
Where
Columbiana County, 1.38 mi N of Elkton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
40.790, -80.680

Downed trees caused County Road 154 to be closed.

Thunderstorm Wind, Carroll

When
August 27, 5:24 PM EST
Where
Carroll County, Minerva Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
40.720, -81.150

Numerous trees and power lines were downed by wind around Minerva.

Thunderstorm Wind, Carroll

When
August 27, 5:28 PM EST
Where
Carroll County, 0.87 mi SW of Pekin
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
40.710, -81.130

State route 183 near Minerva was closed due to downed power lines.

Thunderstorm Wind, Carroll

When
August 27, 5:33 PM EST
Where
Carroll County, Mechanicstown
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Department of Highways
Coordinates
40.620, -80.950

The Carroll County ODOT office reported numerous trees down throughout the county.

Thunderstorm Wind, Carroll

When
August 27, 5:34 PM EST
Where
Carroll County, 0.52 mi E of Carrollton Prsns Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
40.650, -81.060

State Route 9 north of Carrollton was closed due to downed power lines.

Thunderstorm Wind, Carroll

When
August 27, 6:15 PM EST
Where
Carroll County, 0.69 mi N of Dellroy
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Department of Highways
Coordinates
40.560, -81.200

The Carroll County ODOT office reported numerous trees down throughout the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916346, 916347, 916348, 916349, 916350, 916351, 916352, 916360.